Oklahoma, 2023

High Wind in Oklahoma, April 20, 2023

April 20, 2023 · NWS OUN · 1 event in 1 county or zone

As a deepening area of surface low pressure lifted towards the Midwest, strong pressure gradient winds developed across portions of far northern Oklahoma.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

As a deepening area of surface low pressure lifted towards the Midwest, strong pressure gradient winds developed across portions of far northern Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 20, 1:50 AM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Apr 20, 1:50 AM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Norman OK
250 AM CDT Thu Apr 20 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today and tonight)
Issued at 248 AM CDT Thu Apr 20 2023

The cold front has moved into far NW OK early this morning with
gusty winds behind the front. The cold front will continue to move
SE across the area today. Some showers/storms could develop along
the front between 09-12Z. Models show showers/storms possible near
the front throughout the day as it continues to move across the
area. Moderate elevated instability (MUCAPE>1200) and wind shear
will make strong to maybe severe storms possible this morning with
hail being the primary concern. Strong/severe storms will remain
possible this afternoon, especially in SE parts of the fa where
better instability could be available. The front is expected to
eventually stall later today. The timing of the front and where it
decides to stall will have an impact on storm and severe weather
potential today.

Showers/storms will remain possible across portions of the fa
tonight as a shortwave moves across the southern/central Plains and
the frontal boundary stalled in/near the area.

Cooler temperatures expected behind the front today with highs in
the 70s across the fa. Temperatures are then expected to fall into
the 40s tonight into early Friday.

As for fire weather, drier air moving into the area behind the front
will allow RH values to drop down around 10% this afternoon which
could lead to areas of elevated to maybe near critical fire weather
conditions. However, when parts of the area are starting to see
RH<20%, wind speeds should be decreasing. Despite the potential for
near critical conditions and high ERC values in some areas, the fact
that winds should be decreasing and some cloud cover will be
possible, will NOT issue a red flag warning for today but will do a
fire danger statement (RFD) instead for generally the NW third to
half of the fa.

&&

.LONG TERM...
(Friday through Wednesday)
Issued at 248 AM CDT Thu Apr 20 2023

Models show another surge of cold air moving into the region Friday
night into Saturday. With the colder air moving into the area behind
the front, below average temperatures are expected this weekend
along with the potential for frost/freeze conditions both Saturday
and Sunday morning.

Models show NW flow becoming more zonal late this weekend into next
week. Shortwaves moving through this flow and returning moisture
will bring a chance for showers and some storms starting Sunday and
continuing into the middle of next week.

Below to well below average temperatures are expected to continue
across the area next week with highs only in the 50s across a decent
portion of the fa Sunday and Monday.

&&

.AVIATION...
(06Z TAFS)
Issued at 1239 AM CDT Thu Apr 20 2023

Breezy south winds will continue ahead of a cold front overnight
before breezy northwest winds replace them early in the AM. A few
thunderstorms may develop along and just behind the cold front
from PNC, to SWO, and OUN/OKC but confidence isn't quite high
enough to include these yet. Amendments will be made later if
required. Some low level wind shear will also exist for another
few hours over a few of the terminals.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  72  47  69  44 /  20  10  10   0
Hobart OK         75  45  71  42 /   0  10  10   0
Wichita Falls TX  77  47  73  45 /  20  10  10   0
Gage OK           70  42  69  38 /   0  20   0   0
Ponca City OK     73  44  69  41 /   0   0   0   0
Durant OK         78  50  71  45 /  80  30  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory until 7 AM CDT this morning for OKZ004>015-017>020-
     024>026.

TX...None.
&&

SHORT TERM...25
LONG TERM....25
AVIATION...03
Hazardous weather outlook, Apr 20, 2:14 AM CST, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
314 AM CDT Thu Apr 20 2023

OKZ004>048-050>052-TXZ083>090-210815-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
314 AM CDT Thu Apr 20 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...

Thunderstorms will be possible today as a cold front moves across
the area. Some of these storms could become strong to severe with
hail up to the size of quarters possible. The potential for severe
storms will diminish early this evening across southeast Oklahoma.

.Fire Weather...
Low humidity behind the cold front could lead to areas of elevated
to maybe near critical fire weather conditions this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
Showers and some thunderstorms will be possible across at least
portions of the area late this weekend into the middle of next
week. The potential for severe weather is low.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Apr 19, 11:06 PM CST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1206 AM CDT THU APR 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     TORNADO          4 SSW TINKER AIR FORCE  35.37N 97.42W
04/19/2023                   CLEVELAND          OK   BROADCAST MEDIA

            TORNADO OBSERVED WEST OF STANLEY DRAPER LAKE
            MOVING NORTHEAST TOWARD TINKER AFB.

0848 PM     TORNADO          3 N ETOWAH              35.17N 97.17W
04/19/2023                   CLEVELAND          OK   STORM CHASER

            THE TORNADO MOVED NORTHEAST THROUGH 859 PM
            INTO POTTAWTOMIE COUNTY.

0959 PM     TORNADO          2 NNW SHAWNEE           35.36N 96.93W
04/19/2023                   POTTAWATOMIE       OK   EMERGENCY MNGR

            DAMAGE REPORTED IN SHAWNEE INCLUDING AT
            OKLAHOMA BAPTIST UNIVERSITY AND AREAS NEAR
            I-40 AND KICKAPOO ROAD. THE TORNADO LIKELY
            BEGAN NORTHWEST OF TECUMSEH AROUND 941 PM
            AND CONTINUED THROUGH 1016 PM NEAR THE
            LINCOLN COUNTY LINE NORTH OF SHAWNEE.

&&
Local storm report, Apr 19, 11:39 PM CST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1239 AM CDT THU APR 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 PM     TORNADO          3 N PINK                35.30N 97.11W
04/19/2023                   POTTAWATOMIE       OK   OFFICIAL NWS OBS

            TORNADO DEBRIS SIGNATURE EVIDENT ON RADAR.
            MOVED NORTH-NORTHWEST TO EAST OF STELLA.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Woods

When
April 20, 3:40 AM CST
Where
Woods forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1097793.